Missouri, 2015

Hail in Missouri, September 10, 2015

September 10, 2015 · NWS PAH · 1 event in 1 county or zone

An isolated strong thunderstorm occurred during the warmest and most unstable hours of the late afternoon. The storm formed just south of a weak frontal boundary extending from east to west across central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated strong thunderstorm occurred during the warmest and most unstable hours of the late afternoon. The storm formed just south of a weak frontal boundary extending from east to west across central Missouri. The storm moved southeast ahead of an upper-level disturbance over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 10, 1:38 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 10, 1:38 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT THU SEP 10 2015

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT THU SEP 10 2015

Sounder/Wvapor imagery and short range model data pick up on
mid level s/wv energy moving southeast across MO this afternoon.
This energy coupled with an axis of modest instability are both
driving scattered convection over eastern MO. This activity is
headed for our SEMO counties. Already have slight chance PoPs to
cover this widely scattered convection. Main thing will be
monitoring how far east it will progress. This activity should,
(stress should) diminish/end this evening, with the focus then
turning to upstream energy aloft and increasing flow moving SE
toward the area after midnight. We continue with our increasing
chance PoPs after 06z for convection across portions of SEMO, into
southern IL. Lows tonight will be near MOS.

Friday we used a 60/20/20 blend of the EC/GFS/NAM, as the EC has
been a very good performer lately (in general). It's going to rain
Friday. Question is mainly with respect to coverage and how much.
Before we actually issue the gridded forecast package, we may
raise PoPs more than what's sitting in the que at this time. Kind
of playing the "game" with PoPs right now based I suppose on MOS.
But coverage should be decent overall. Thunder chances again
marginal throughout the event given modest lapse rates. But some
is expected. Rates should be a bit better than what we saw
Wednesday.

Convective chances will diminish quickly at the end of the day
Friday into Friday evening over our SE counties (Pennyrile west
KY). This will be followed by our well advertised cool down as a
deep trof digs into the east 1/2 of the CONUS. As the axis moves
across the region Saturday, expect some showers especially from
around the Mississippi River east given adequate moisture and mid
level PVA moving across the region within the trof. Highs will
only range from the upper 60s to lower 70s (mid 70s around KPOF).

Dry and chilly weather expected Saturday night. Lows will be in
the mid to upper 40s. Record for Sunday morning at KPAH is 44 set
back in 1940. However, other record data shows mid 30s was common
place back in 1902 (a regional record setter some areas). So while
not common, not unheard of chilly temperatures.

.LONG TERM...(Sunday through Thursday)
Issued at 238 PM CDT THU SEP 10 2015

Another abrupt pattern change is expected during the long term
period. The anomalously strong upper trough will depart on Sunday,
followed by a deep-layer ridge over the southeastern states. The
ridge will bring warm and humid conditions by mid-week, along with
plenty of clear sky.

As far as the specific details, a surface high pressure center will
pass directly overhead on Sunday afternoon. Rather strong subsidence
in the wake of the departing upper low should result in sunny skies.
The unrestricted solar heating should push highs into the lower 70s
despite the very cool start to the day. 850 mb temps are forecast to
rise a degree or two above those on Saturday.

Sunday night, clear skies and dry air should result in strong
radiational cooling. The high pressure center will be to our east,
but it will be close enough that boundary layer decoupling will
occur. Lows will likely fall into the upper 40s in many places.

Monday through Wednesday, southerly low level flow on the back side
of the high will bring warmer and more humid air. Highs should be in
the mid 80s on Wednesday as 850 mb temps reach about 16 Celsius.
There should be enough low level moisture by Wednesday for diurnal
cumulus clouds.

On Thursday, the ridge dominating the Southeast and Ohio Valley
should be suppressed enough to allow a small chance of showers and
storms. Our region will be on the southern fringe of the
forcing/ascent associated with a 500 mb shortwave moving east-
northeast toward the Great Lakes region. The trailing end of the
shower and thunderstorm activity associated with this system may
affect our region on Thursday. High temps will be similar to those
on Wednesday.

&&

.AVIATION...
Issued at 238 PM CDT THU SEP 10 2015

VFR conditions through 06z with light winds. MVFR fog possible
some areas late tonight. 12-18z Friday, lowering cigs (some MVFR)
with a chance of convection. Convection this afternoon over
eastsern MO, should stay west of KCGI. But, will monitor.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

CN...short term.
MY...long term.
Hazardous weather outlook, Sep 10, 12:29 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT THU SEP 10 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
129 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS JUST A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM MAINLY
WEST OF A PINCKNEYVILLE ILLINOIS...SIKESTON MISSOURI LINE THIS
AFTERNOON. MOST AREAS WILL REMAIN DRY.

LATER TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS OVER THE
WESTERN AND NORTHWEST SECTIONS OF THE OUTLOOK AREA. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ON FRIDAY
AND OVER THE SOUTHEAST SECTIONS FRIDAY EVENING. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
September 10, 2:23 PM CST
Where
Ripley County, Doniphan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -90.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599231.